Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2017, 4:38 PM MST for Mohave County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 4:38 PM MST (23:38 UTC)
- Expired
- Aug 2, 2017, 5:15 PM MST
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:50 PM MST | TSTM WND DMG | 11 W Valentine, AZ | TRAINED SPOTTER REPORTED SMALL LIMBS DOWN AND STREET SIGNS DOWN NEAR VALLE VISTA. |
| Aug 2, 4:50 PM MST | NON-TSTM WND DMG | 11 W Valentine, AZ | TRAINED SPOTTER REPORTED SMALL LIMBS DOWN AND STREET SIGNS DOWN NEAR VALLE VISTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
617 WUUS55 KVEF 022338 SVRVEF AZC015-030015- /O.NEW.KVEF.SV.W.0022.170802T2338Z-170803T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 438 PM MST WED AUG 2 2017 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... West central Mohave County in northwestern Arizona... * Until 515 PM MST * At 437 PM MST, a severe thunderstorm was located 10 miles east of Windy Point Campground, or 15 miles north of Kingman, moving southwest at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters in Valle Vista. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kingman, Windy Point Campground, Packsaddle Campground, Chloride, Grand Canyon Ranch, New Kingman-Butler, Dolan Springs, Pierce Ferry And Antares Roads and Golden Valley. This includes Interstate 40 in Arizona between mile markers 45 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3592 11396 3528 11363 3510 11422 3595 11448 TIME...MOT...LOC 2337Z 054DEG 12KT 3543 11397 HAIL...<.75IN WIND...60MPH $$ JH
2 follow-up statements
201
WWUS55 KVEF 022359
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
459 PM MST WED AUG 2 2017
AZC015-030015-
/O.CON.KVEF.SV.W.0022.000000T0000Z-170803T0015Z/
Mohave AZ-
459 PM MST WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...
At 457 PM MST, severe thunderstorms were located along a line
extending from New Kingman-Butler to 10 miles north of Dolan
Springs, moving west at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters estimated gusts to 60 mph in Valle
Vista along with small tree limbs and downed stop signs.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kingman, Windy Point Campground, Packsaddle Campground, Chloride,
Grand Canyon Ranch, New Kingman-Butler, Dolan Springs, Pierce Ferry
And Antares Roads and Golden Valley.
This includes Interstate 40 in Arizona between mile markers 45 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3592 11396 3528 11363 3510 11422 3595 11448
TIME...MOT...LOC 2357Z 086DEG 15KT 3524 11403 3582 11434
HAIL...<.75IN
WIND...60MPH
$$
JH199
WWUS55 KVEF 030016
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
516 PM MST WED AUG 2 2017
AZC015-030025-
/O.EXP.KVEF.SV.W.0022.000000T0000Z-170803T0015Z/
Mohave AZ-
516 PM MST WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY HAS
EXPIRED...
The storms which prompted the warning have moved out of the area and
will move west across the Colorado River. Therefore the warning has
been allowed to expire but was replaced by a new one for the Lake
Mead National Recreation area and areas along the Colorado River.
LAT...LON 3592 11396 3528 11363 3510 11422 3595 11448
TIME...MOT...LOC 0015Z 054DEG 12KT 3521 11408 3579 11439
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:35 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 1:35 PM MST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 135 PM PDT Wed Aug 2 2017 .SYNOPSIS...Scattered to numerous thunderstorms are expected across the region the next few days. A few stronger storms will pose the risk of flash flooding and strong winds. Thunderstorm coverage will trend more isolated and shift eastward Friday into the weekend with thunderstorm activity becoming more limited to the higher terrain by Sunday. Temperatures will be near normal through the period. && .SHORT TERM...Today through Friday Morning Scattered thunderstorm activity is underway this afternoon across mainly the higher terrain north and east of Las Vegas. Meanwhile...widespread cloud cover has suppressed development thus far across most of San Bernardino county. Still anticipating a significant uptick in convection propagating into the lower elevations this evening, thanks in part to substancial daytime heating and instability build up, a moderate mid level flow, and broad divergence aloft promoting lift. High resolution guidance suggests strong storms moving west out of Mohave county, merging with activity propagating southwest out of Lincoln county and SW Utah, then developing westward as a large complex across the SB/Inyo county line region this late this evening. The most favorable timeframe for the Las Vegas metro to see storm activity with this pattern will be in the 5 - 11pm time frame. Flash Flooding will be possible with the strongest storms but storm motion of 10-15 mph will tend to limit precipitation amounts somewhat. Greatest Flash Flood risk will likely be across the Death Valley region later this evening. Tonight, the complex which develops this evening will gradually push west across Western San Bern and southern Inyo Counties while a vort max moves across southern Mohave into eastern San Bern counties overnight. This vort max may ignite some additional showers and storms overnight, and I maintained slight/chance PoPs overnight across the southern two thirds of the region with this feature in mind. This same feature will push abundant cloud cover into the region Thursday which will complicate the thunderstorm outlook by potentially reducing the daytime heating curve and instability build up. Current outlook suggests best potential for additional storms tomorrow may come in the form of a complex moving southeast out of Lincoln and Nye counties and pushing into northern Mohave county, possibly Clark County during the late evening. Bottom line...the next couple days will be active so be prepared for strong winds, locally heavy rainfall, and dangerous lightning if you encounter thunderstorm activity. And as is the nature of the monsoon, a few locations will get missed entirely. .LONG TERM.... Friday through Wednesday It looks like the disturbance that moves around the southern periphery of the Great Basin ridge over southern California during the short term will be become less of a player on Friday as the feature is progged to be along the central California coast. This 00z cycle of models is more bullish that the airmass across the Mojave Desert and northwest Arizona will see less convection as mid- level drying and warming associated with more westerly flow aloft limits instability. GFS precipitable water values on Friday range mostly between 0.75"-1.25", but by next Wednesday values range mostly between 0.50-0.75". Models do insists there will be enough moisture and instability each day associated with the Great Basin convergence zone running from northern Inyo County northeast into northern Lincoln County to support a slight chance of showers and thunderstorms. Outside of thunderstorms no significant winds are forecast while high temperatures will be at or slightly below normal during the period. && .FIRE WEATHER...Scattered to numerous thunderstorms expected the next couple of days, with gradually drying commencing Friday. Over the weekend, storm activity will begin favoring the higher terrain of mainly southern Nevada and Northwest Arizona. Even drier conditions are expected to push in next week, with only isolated thunderstorms expected across the southern Great Basin and higher elevations of Mohave county. Temperatures will be near normal through the period. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows beginning on Wednesday. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Prevailing light, easterly flow around 8 knots or less this afternoon could change quickly this evening as thunderstorm outflows will likely move through the valley at some point. The best time period for this to occur will be between 01z- 05z but there is low confidence as to the direction and strength at which these should occur. Consensus has a brief, southeast push during that time frame which has been included in the current package. Otherwise, SCT-BKN mid/high clouds are expected overnight with south to southwest winds around 10 knots or less becoming light and variable Thursday morning. These will again turn easterly late morning with increasing chances for showers and storms tomorrow afternoon/evening around the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Diurnal wind pattern is expected through late this afternoon before shower and storm development increases which could push brief, erratic wind gusts and wind shifts through the terminals this evening. Best timing for this activity will be 00z-06z. Have included VCTS as all sites as confidence is low in storms directly passing over any of the terminals at this time. Once storms die down overnight, similar wind pattern is expected into Thursday with primarily light, diurnal winds through late Thursday afternoon when coverage of showers and storms increases across the region. && && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Pierce AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 75 min |
| Aug 1, 5:37 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 1, 5:45 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 1, 6:09 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Aug 2, 4:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.